Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Elevated Lactic Acid / Treatment Question
Dec 18, 2000

Dr. Cohen, my doc took me off all my meds today, because of elevate level of lactic acid. The LA level was 24(he indicated that 16 and lower was normal,not real sure on this). The test was done six weeks ago(today was my follow up visit), however, the symptoms were getting worse, fatigue, upset stomach, bloating and vomiting. Therefore, today he took more blood to test my LA level again and made me stops all meds for two weeks. Something I find mentally hard to do. I have been so diligent in not missing a dose that I find it stressful that I actually had to do this. I have been taking Viracept, Zerit and Epivir for just one year. This has been my first time on meds. Tested poz 10/99 initial VL100,000 and CD4 296. My last test was 10/00 with 120VL and CD4 634. Unfortunately, I have not reach undetectable using the <50 test yet. My doc thinks that Zerit is most likely culprit regarding the elevated lactic acid. I go back to see my doc in two weeks to discuss a new combo (most likely switching out zerit for azt is one option he mentioned). However, with the fact that I have not reached <50 and now with this lactic acid problem, I am a little bummed out... My question is what treatment changes would you recommend? I must say I really hate to change, I loved the twice daily dosage and I am not looking forward to having to break in new drugs, but I guess you have to do what you have to do to survive.... Thank you so much for this forum and the help that you have provided to me(you have given me excellent advice in the past) and thousands of other HIVers..... Anthony in Atlanta

Response from Dr. Cohen

Thanks Anthony. Glad this helps.

The issue of an elevated lactic acid is one that has been with us since we started using the nucleoside antivirals. Recently we have been reminded of this issue, and reconnecting it to the kinds of symptoms you mention - like nausea, bloating, and feeling short of breath with usual exertion. And given the elevation you mention, it is often an option to just stop the antivirals. We have learned that a brief interruption likely does little if any harm, and if you don't stop, this toxicity can worsen to a point where if ignored, some have actually died from irreversible damage from very high lactic acid levels. So stopping is a very common approach.

As you mention, the cause of this is understood to be the nucleoside antivirals. While your physician suspects the zerit/d4T, it has been reported with the others as well. Which is one reason why we ask you to interrupt rather than just substitute - if this was only the zerit, then we would just stop it and try another. But the others nucleosides also appear to also have some risk, so a pause to allow your cells to first recover is a common choice. And taking a pause when your CD4 count is over 600 is certainly medically reasonable - there is a significant buffer with that count, so that there is very little risk when stopping.

Now, about that viral load of 120. You mention your viral load never in the year went below 50 copies. If that is right, it may be that more of a change is warranted rather than using Azt instead of zerit. The reasoning is that AZT is likely of similar potency and so will not be more likely to drive your viral load down further. And there is room for the concern that even at this low level your HIV has already started to accumulate some resistance to the 3tc. Studies suggest pretty consistently that 3tc is usually the first medication in these triple combos to show resistance. So you might want to take that into account as well. Given your viral load at around 100,000 when you started, we have also learned that there might be less success with some of our common triple combos. This may also be playing a role here, since you state you've been very diligent with the dosing.

So what to do? Well, there are a few choices. If you want to be conservative and just replace the zerit with something else, I'd suggest considering something more potent that zerit. We have some reasons to expect that both abacavir/ziagen and videx/ddI could be more potent than zerit. Either of these could be used as an alternative to the zerit. Both should be active even if you have some underlying 3TC resistance. However, given the lactic acidosis, some might be tempted to have you take perhaps just one med from the nucleoside family, or perhaps even avoid the class entirely. If so, you can also consider options to boost the potency of the other side of the combination. It may be that you can review the protease inhibitor options - since we have ways of boosting the blood level of the PIs and making them more potent than single PIs. In addition, it may be that the nonnucleoside meds are a consideration here. For example you could use one nucleoside antiviral, with either a dual/boosted PI combination, or one PI and one nonnuke with one nuke.

There are differing opinions of how to best handle what happened to you in terms of ensuring it doesn't happen again. Note however that almost all of our options will still allow this to be twice a day as you have had so far. In fact, some experimental approaches allow all of the meds to be taken just once a day...

And there are options to make this next step more successful in terms of viral suppression, and no more burdensome; perhaps even easier. And it is a good sign that the lactic acid was checked - since it is an issue that if ignored can get us into trouble...

Hope that helps.

CC

Cal Cohen, M.D., M.S.



Previous
Beginning Again
Next
fortovase once a day

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement